Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 78, NWS Jackson, MS

August 20, 2018Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 20, 2018, 8:26 AM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2018, 8:26 AM CDT (13:26 UTC)
Expired
Aug 20, 2018, 11:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Little Rock radar (KLZK), 163 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:30 AM CDTFLASH FLOOD1 W Cleveland, MSFLASH FLOODING IS ONGOING ACROSS THE CAMPUS OF DELTA STATE UNIVERSITY.
Aug 20, 10:00 AM CDTFLASH FLOODCleveland, MSSIGNIFICANT FLOODING ON THE CAMPUS OF DELTA STATE UNIVERSITY. 18 INCHES OF WATER REPORTED ON ONE CAMPUS STREET, AS PUMPS COULD NOT KEEP UP WITH RAINFALL RATES FROM STORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS54 KJAN 201326
FFWJAN
MSC011-133-201630-
/O.NEW.KJAN.FF.W.0078.180820T1326Z-180820T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
826 AM CDT MON AUG 20 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Sunflower County in northwestern Mississippi...
  Bolivar County in northwestern Mississippi...

* Until 1130 AM CDT.

* At 824 AM CDT, radar indicated thunderstorms producing heavy rain 
  across the warned area. Flash flooding has already been reported.

* Some locations that will experience flooding include...
  Cleveland, Ruleville, Shelby, Drew, Rosedale, Parchman, Mound
  Bayou, Renova, Boyle, Benoit, Gunnison, Rome, Jersey Point,
  Merigold, Beulah, Pace, Winstonville and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3399 9045 3361 9045 3363 9114 3366 9122
      3370 9121 3371 9116 3366 9109 3368 9103
      3372 9106 3370 9111 3373 9115 3378 9113
      3378 9099 3385 9107 3393 9101 3396 9108
      3398 9107 3399 9101 3396 9099 3399 9097

$$

GRG
1 follow-up statement
311 
WGUS74 KJAN 201528
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1028 AM CDT MON AUG 20 2018

MSC011-133-201630-
/O.CON.KJAN.FF.W.0078.000000T0000Z-180820T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sunflower MS-Bolivar MS-
1028 AM CDT MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
NORTHEASTERN SUNFLOWER AND BOLIVAR COUNTIES...

At 1027 AM CDT, emergency management reported flash flooding 
continuing in Cleveland. 

Some locations that will experience flooding include...
Cleveland, Ruleville, Shelby, Drew, Rosedale, Parchman, Mound Bayou,
Renova, Boyle, Benoit, Gunnison, Rome, Jersey Point, Merigold,
Beulah, Pace, Winstonville and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3399 9045 3361 9045 3363 9114 3366 9122
      3370 9121 3371 9116 3366 9109 3368 9103
      3372 9106 3370 9111 3373 9115 3378 9113
      3378 9099 3385 9107 3393 9101 3396 9108
      3398 9107 3399 9101 3396 9099 3399 9097

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:20 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 20, 6:20 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
620 AM CDT Mon Aug 20 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Today won't be a good day for flying as showers and storms will
move through the region. A line of storms is already entering the
Delta and should affect TAF sites there this morning. Additional
storms will develop late this morning, and through the afternoon
into the evening. These will produce reduced flight categories
through the day into the MVFR to IFR range thanks to reduced vis
and ceilings. Winds will also be gusty with storms. Outside of
storms, VFR conditions should occur. A front will come through
later tonight, which will help conditions return to VFR. /28/

&&

.DISCUSSION...

Today and tonight...

Active weather will continue today as a stronger, more organized
weather system will push through the Mid Mississippi Valley region.
As this occurs, it will drop a cold front south toward the
ArkLaMiss. Showers and storms will develop ahead of this front by
late this morning into early this afternoon and, with continued
ample moisture in place as characterized by PW values in excess of
two inches, this will bring the potential for additional heavy
rainfall. Given the wet antecedent conditions and potential for
efficient rainfall, additional flash flooding is possible today.
That being said, will continue the mention of this in the limited
risk graphic and HWO.

CAM guidance suggests that showers and storms will develop across
the eastern part of the forecast area late this morning. This
activity is not expected to be severe. However, as the front starts
to move into the region, there could be a few strong to severe
storms. The main limiting factor will be the lack of colder
temperatures aloft, which limits how steep the lapse rates will be.
Models continue to show rather meager lapse rates and vertical
totals. However, given the more organized nature of the system and
the fact there is some low to mid level shear present, this will
bring potential for a few severe storms, especially in the northwest
portion of the forecast area. In this region, we have kept the
marginal risk for severe storms with gusty winds being the primary
threat. It is possible that more of the Delta could be under a
slight risk with later updates.

The upper trough will swing across the region Monday night, bringing
with it the aforementioned cold front. This will start to usher in a
drier airmass into the region, which will result in some cooler/more
pleasant weather for a few days this week. Until then, highs today
should remain in the upper 80s and lower 90s and lows tonight will
once again be in the 70s. With dewpoints remaining in the 70s, it
will continue to feel muggy today. /28/

Tuesday through the weekend...

By Tuesday morning, a cold front will be draped across ArkLaMiss
with some showers and a few thunderstorms out ahead of it. Some
convective storms will fire ahead of and along the front as it
continues to trek southward through the region. A few strong
storms are possible in southern zones as the atmosphere will have
a little more time to destabilize ahead of the front. The front
should be clear of the ArkLaMiss by Tuesday evening. Northerly
flow behind the front will help to bring a cooler, drier airmass
into the ArkLaMiss.

Pleasant weather for mid/late August standards will prevail
through the rest of the work week as the dry airmass remains over
the region. Highs on Wednesday and Thursday will remain a few
degrees below average with dewpoints remaining in the mid to
upper 60s. Early morning low temperatures will fall into the mid
to upper 60s across the region. Temperatures and moisture values
will begin to increase once again as we get closer to the weekend
and the broad high over us begins to shift east of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  73  91  69 /  51  45  24   9
Meridian      89  74  91  69 /  56  32  42  13
Vicksburg     93  72  91  68 /  53  58  18   7
Hattiesburg   88  74  91  71 /  61  23  55  17
Natchez       90  73  91  69 /  53  49  27   9
Greenville    89  70  88  67 /  60  55  11   4
Greenwood     90  71  88  67 /  58  59  13   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
321 AM CDT Mon Aug 20 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>045-047-048-050-
210830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Warren-Hinds-Scott-
321 AM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop today. Two to three inches
an hour rainfall rates will be common where the heaviest storms
occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms will be possible this afternoon into
tonight as a cold front moves into the area. Damaging wind gusts
and up to quarter size hail will be the main severe weather
threats.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ024>026-MSZ046-049-051>066-072>074-210830-
Catahoula-Tensas-Concordia-Kemper-Rankin-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
321 AM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop today. Two to three inches
an hour rainfall rates will be common where the heaviest storms
occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:15 AM CDTFlash Flood WarningJANBolivar, Washington3 hr
Aug 20, 2:44 PM CDTSpecial Weather StatementJANSmith61 min
Aug 20, 3:46 PM CDTSpecial Weather StatementJANBolivar44 min
Aug 20, 4:24 PM CDTSpecial Weather StatementJANBolivar51 min
Aug 20, 4:59 PM CDTSpecial Weather StatementJANSunflower46 min
Aug 20, 5:07 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower38 min
Aug 20, 5:26 PM CDTSpecial Weather StatementJANLeflore34 min
Aug 20, 5:30 PM CDTSevere Thunderstorm WarningJANLeflore45 min
Aug 20, 6:12 PM CDTSpecial Weather StatementJANGrenada63 min
Aug 20, 6:27 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower, Washington63 min
Aug 20, 6:35 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey55 min
Aug 20, 6:42 PM CDTSpecial Weather StatementJANSunflower33 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.